Cyclosporine A-associated neurotoxicity has been reported mainly after organ transplantation. Only a small number of children with steroid-resistant nephrotic syndrome and cyclosporine A-associated neurotoxicity have been reported.
We report three children, aged 4, 11, and 15, with steroid-resistant nephrotic syndrome and cyclosporine A-associated neurotoxicity. In two of the patients, primary diagnosis was idiopathic nephrotic syndrome, and in one it was IgA nephropathy. Magnetic resonance with diffusion-weighted imaging, combined with quantification of apparent diffusion coefficient values, showed lesions caused by cytotoxic edema indicating irreversible brain damage. Nonetheless, the patients fully recovered clinically and radiologically after prompt discontinuation of cyclosporine A.
Neurotoxic effects should be suspected in any child with nephrotic syndrome treated with cyclosporine A in whom sudden neurological symptoms occur. Cytotoxic edema is a rare finding in pediatric patients. However, even in such cases with seemingly irreversible brain damage, full recovery without permanent neurological sequels is possible with prompt cyclosporine A discontinuation and supportive therapy.